Florida, 2019

Funnel Cloud in Florida, January 3, 2019

January 3, 2019 · NWS MLB · 1 event in 1 county or zone

West Palm Beach Media relayed a public report of a funnel cloud over or near Blue Cypress Lake, which may have formed into a brief waterspout over the inland lake in western Indian River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

West Palm Beach Media relayed a public report of a funnel cloud over or near Blue Cypress Lake, which may have formed into a brief waterspout over the inland lake in western Indian River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 3, 2:49 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 3, 2:49 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
249 PM EST Thu Jan 3 2019

.DISCUSSION...

Tonight-Friday...Low pressure over the lower MS Valley lifts
northeast, dragging a cold front eastward over the Gulf and toward
the FL Peninsula into late tomorrow. This will shift ridge over the
west Atlantic farther south and east, with low level winds
increasing out of the S/SW ahead of this boundary. This increasing
boundary layer flow should again limit fog potential overnight, with
greater chance for low level stratus developing and expanding
eastward across the area late tonight through early morning Friday.
May continue to see a few showers linger into the evening,
eventually pushing offshore, south of the Cape into tonight, with
the rest of the area remaining dry. Lows in the 60s expected
overnight.

Any stratus or patchy fog will break up into late morning.
Sufficient daytime heating is then expected into the afternoon to
warm temps back into the low to mid 80s ahead of the front, with
record highs, especially from Melbourne southward in jeopardy (see
climate section below). Greatest chance for rain (30-50%) will be
later into the afternoon, near to northwest of the I-4 corridor
where a band of showers along the front is expected to approach Lake
and Volusia counties, moving east-northeast through sunset.
Instability still looks quite limited, so will keep any mention of
thunderstorms out of the forecast. A few showers may also shift
northeastward across Okeechobee County and the Treasure Coast into
the afternoon ahead of the approaching front, so kept slight rain
chances (around 20%) across this area for tomorrow.

Friday night-Sunday...Cold front will work its way through the area
Friday night keeping a chance of showers in the forecast through
late evening into the overnight hours.  Behind the front, a drier
and cooler airmass will begin filtering into the area and end shower
chances initially across the north and then eventually the Treasure
Coast by mid to late Saturday morning.  Overnight lows will be
noticeably cooler with mid to upper 50s except low to mid 60s along
the Treasure Coast.

Besides a slight chance of showers in the morning hours across the
Treasure Coast on Saturday, the weekend looks quite nice.  A cool,
dry advection pattern sets up as high pressure builds in across the
western/central Gulf of Mexico Saturday and then across the eastern
Gulf and SE states on Sunday.  Expecting a fair amount of post-
frontal stratus to linger on Saturday, but cloud cover should
decrease from north to south as the day goes on.  Sunny skies are
then expected on Sunday.

Highs on Saturday will range from the mid-upper 60s Orlando-
Titusville northward to the lower and perhaps mid 70s for the
Treasure Coast.  Overnight lows Saturday night into Sunday morning
will be mid to upper 40s except lower to mid 50s along the immediate
Space and Treasure Coasts. Highs on Sunday look to be a degree or
two warmer on Sunday compared to Saturday with less cloud cover and
the cool advection not looking as pronounced.

Monday-Thursday...Mid to upper level ridging and surface high
pressure will dominate the weather pattern for a majority of next
week across much of the eastern CONUS. The exception will be from
Monday night through early Wednesday as a sharp mid-level trough
moves rapidly eastward across the central and eastern CONUS, but
remains well north of Florida. A secondary shortwave trough will
push southeast across Florida Tuesday afternoon into Wednesday,
though the accompanying surface front will be weak with no rain. Dry
weather expected through the period with above normal temperatures
Monday and Tuesday, and cooling back to near normal for Wednesday
and Thursday.

&&

.AVIATION...
A pesky, persistent deck of low clouds produced a couple of hours of
MVFR ceilings at area terminals from late morning through this
afternoon. These low clouds will continue to push east towards the
coast through this evening, affecting KTIX-KSUA with periodic MVFR
ceilings. There is a slight chance for some showers this afternoon
from KTIX-KISM southward, however coverage of showers is too low to
include in the TAFs at this time.

Overnight, high resolution guidance is indicating the possible
development of a low stratus deck over the interior and far north
terminals, with possible IFR/LIFR ceilings. Currently, we have
introduced prevailing MVFR ceilings starting at 04/09Z for KDAB,
KLEE, KMCO, KSFB, and KISM, along with a TEMPO group showing a trend
towards low stratus from 04/10Z-13Z. Subsequent updates at 00Z and
06Z will better define exact timing and impacts from low stratus as
confidence increases or decreases.

&&

.MARINE...
Tonight-Friday...Ridge over the west Atlantic shifts farther
south and east through tomorrow as a cold front approaches
Florida. Boating conditions begin to deteriorate as southerly
winds around 10-15 knots increase up to 15-20 knots offshore into
tomorrow afternoon. Seas around 2-3 feet tonight will increase up
to 4 feet offshore tomorrow afternoon.

Saturday...Poor to hazardous conditions for much of the day as
westerly winds increase behind a cold front.  Winds will be around
20 kt in the offshore waters and 15-20 kt in the nearshore waters.
Some improvement is expected late in the day as winds will diminish
to 10-15 kt nearshore and around 15 kt offshore.  Seas will peak at
5-6 ft offshore and 3-4 ft nearshore before subsiding by a foot or
so late in the day.

Sunday...Winds will veer northerly and continue to diminish to
around 10 kt early in the day and relax to around 5-10 kt in the
afternoon as the pressure gradient weakens further. Seas will be 3-4
ft offshore and around 2-3 ft nearshore.

Monday-Tuesday...Onshore flow around 5-10 knots on Monday with seas
of 1-2 feet. A dry frontal passage is expected Tuesday, which will
result in quickly changing wind directions from south/southeast
Monday evening, then becoming southwest by late Monday night, then
becoming west by Tuesday morning, and northwest Tuesday afternoon.
Wind speeds remain around 10 knots and seas around 2-3 feet.

&&

.CLIMATE...

Daily record highs for Friday (Jan 4th).

              RECORD
SITE   DATE    HIGH     YEAR

DAB    4-Jan     84      1973
MCO    4-Jan     86      1938
SFB    4-Jan     85      2015
MLB    4-Jan     85      2015
VRB    4-Jan     86      2015
FPR    4-Jan     85      2015

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  80  55  68 /  10  30  40   0
MCO  65  82  59  72 /  10  30  40   0
MLB  67  85  61  73 /  20  10  30  10
VRB  64  85  62  73 /  20  20  30  10
LEE  66  80  56  70 /  10  50  40   0
SFB  65  81  58  70 /  10  30  40   0
ORL  66  82  57  71 /  10  30  40   0
FPR  64  84  62  73 /  20  20  30  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Weitlich
MID TERM/IMPACT WX....Combs
LONG TERM/AVIATION...Rodriguez
Hazardous weather outlook, Jan 3, 4:06 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
406 AM EST Thu Jan 3 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-041000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
406 AM EST Thu Jan 3 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Boating conditions may become poor to hazardous in the offshore
waters Friday into Saturday as westerly winds increase behind a
cold front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Negron

The radar

The Melbourne radar (KMLB), 47 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Indian River

When
January 3, 4:45 PM EST
Where
Indian River County, 1.95 mi S of Blue Cypress Lake
Reported by
Public
Coordinates
27.702, -80.755

West Palm Beach media relayed a report and photograph of a funnel cloud, taken by a citizen driving along State Road 60 in western Indian River County. The funnel cloud may have briefly touched down as a waterspout over Blue Cypress Lake or the adjacent St. Johns Marsh.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792176.